4 doctors weighed in:

If my 9 month old infant has broken out in hives possibly from a food allergy, is there an antihistamine?

4 doctors weighed in
Dr. Steven Machtinger
Internal Medicine - Allergy & Immunology
3 doctors agree

In brief: Call pediatrician

There are antihistamines that can be used for infants.
The dose should be adjusted for your infant's weight. Non-sedating antihistamines are preferred as drowsiness after hives may be a symptom of a more serious allergic reaction called anaphylaxis. Benadryl (diphenhydramine) can also sometimes cause unexpected irritability. You will want to discuss these issues with your pediatrician.

In brief: Call pediatrician

There are antihistamines that can be used for infants.
The dose should be adjusted for your infant's weight. Non-sedating antihistamines are preferred as drowsiness after hives may be a symptom of a more serious allergic reaction called anaphylaxis. Benadryl (diphenhydramine) can also sometimes cause unexpected irritability. You will want to discuss these issues with your pediatrician.
Dr. Steven Machtinger
Dr. Steven Machtinger
Thank
Dr. Maziar Rezvani
Internal Medicine - Allergy & Immunology
2 doctors agree

In brief: Need Epi-pen too

Hives runs on the same spectrum as anaphylaxis.
So if your suspicions are high that the hives were secondary to a food exposure, you should notify your child's doctor to have an epi-pen (jr) prescribed in case she/he is accidentally re-exposed and has more severe symptoms.

In brief: Need Epi-pen too

Hives runs on the same spectrum as anaphylaxis.
So if your suspicions are high that the hives were secondary to a food exposure, you should notify your child's doctor to have an epi-pen (jr) prescribed in case she/he is accidentally re-exposed and has more severe symptoms.
Dr. Maziar Rezvani
Dr. Maziar Rezvani
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
32 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors